Quitting Fen-phen May Stop Heart Leaks
Problem doesn't seem to worsen and sometimes improves
MONDAY, Oct. 29, 2001 (HealthDayNews) -- People who took the diet pills fen-phen and developed heart problems may take solace in some new research.
A study published in the current issue of The Journal of the American Medical Association shows that for those who developed leaky heart valves while taking fen-phen, the problem doesn't get worse after a year off the pills.
And for about 5 percent of those patients, their leaky valves got better, the study says.
"The strong message here is that there is no evidence that valve regurgitation, or leaky valves, get worse over time," says study co-author Dr. Neil Weissman, director of cardiac ultrasound at Washington Hospital Center, in Washington, D.C. "There's always the concern when you have these kind of conditions that they will get worse, but that, apparently, is not the case here."
Fen-phen has been off the market since serious cardiac side effects prompted the U.S. Food and Drug Administration to recall the diet drug in 1997. Up to one-third of the people using fen-phen, containing either phentermine/fenfluramine or dexfenfluramine, developed leaky heart valves. The valves would not close properly and allowed blood to leak into the heart.
The leaks interfered with heart efficiency and, in the worst cases, caused heart failure, Weissman says.
"No one knows for sure what the mechanism was. People are guessing, but no one has anything definitive," he says.
Working with study author Jules Gardner, Weissman and the study team used electrocardiograms -- electronic records of heart function -- to study 1,142 obese patients, including 371 who had used dexfenfluramine and 340 who had taken phentermine/fenfluramine. Of those using dexfenfluramine, 23 had a decrease in valve regurgitation; 15 of those using phentermine/fenfluramine also showed a reduction, the study reports. For the rest, electrocardiograms showed no worsening.
"So after a year, the patients that were on diet pills were similar to obese control patients without a history of heart disease," Weissman says. "Over a period of one year, we did not see a progression of their heart disease. Of those who developed leaky valves, the vast majority -- roughly 92 to 96 percent -- stayed the same, in that they still had leaky valves. But some -- approximately 5 percent -- showed improvement."
Dr. James Talano, professor of cardiovascular medicine at Tulane University School of Medicine, in New Orleans, calls the results "very good news for those who took fen-phen."
"There was the potential with this degenerative disease for the heart valves to thicken and shrink, and therefore there would be more leakage and eventually obstruction. That doesn't appear to be the case here, and there have been other studies that have correlated the same thing," Talano says.
He says some experts thought fen-phen caused the heart valve problems by interfering with serotonin, a neurotransmitter also involved in human emotions such as depression.
"The mechanism of fen-phen is thought to be related to serotonin changes that affect the valve, causing it to thicken and develop a shiny, pearly appearance, and that was the great fear here," he says. "This may not be the case."